Immune-mediated myasthenia gravis in a methimazole-treated cat
*Subscription may be required
A 12-year-old female neutered ragdoll crossbred cat was presented for investigation of generalised weakness and regurgitation. The cat was being treated with transdermal methimazole for hyperthyroidism, which had been diagnosed 10 weeks previously. An acetylcholine receptor antibody titre was consistent with acquired myasthenia gravis. Withdrawal of methimazole and treatment with pyridostigmine was followed by resolution of clinical signs and reduction of the acetylcholine receptor antibody titre. Medical control of hyperthyroidism was subsequently achieved with carbimazole, administered in conjunction with pyridostigmine, and no recurrence of clinical signs was observed. Myasthenia gravis is an uncommon but clinically significant adverse effect of methimazole therapy in cats, and may be caused by immunomodulatory properties of this drug. An adverse drug reaction should be considered in cats receiving methimazole that develop myasthenia gravis, and potentially also other immune-mediated disorders.
|Publication Type:||Journal Article|
|Murdoch Affiliation:||School of Veterinary and Biomedical Sciences|
|Item Control Page|